Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 153, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 22, 2022, 9:10 PM EDT for 5 counties in West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2022, 9:10 PM EDT (01:10 UTC)
- Expired
- Jun 22, 2022, 9:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, Raleigh County, WV
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 6:18 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:56 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 22, 8:56 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 856 PM EDT Wed Jun 22 2022 .SYNOPSIS... Showers and potentially strong thunderstorms in WV early tonight ahead of a cold front. Mostly dry and warm into the weekend per high pressure. Next cold front Sunday night. && .NEAR TERM /THROUGH THURSDAY/... As of 855 PM Wednesday... Strong to severe thunderstorms moving southeast through WV impacting this evening took advantage of strong CAPE, which was waning, but bulk shear associated with a cold front entering the area from the north was increasing a bit. This, with dew points up around 70, was allowing thunderstorms to persist into the night, essentially until they move out of the area around midnight. Severe thunderstorm watch 402 was canceled in southeast Ohio. The forecast remains on track, with patchy fog likely in there wake early Thursday morning. Other than morning stratocu in and near the mountains Thursday morning, high pressure will bring about sunshine with lower temperatures and humidity on Thursday. As of 230 PM Wednesday... A shortwave trough migrating into the Great Lakes accompanied by a surface cold front will be the primary feature of focus through the course of the forecast period. Puffy afternoon cu field at the time of writing will begin to transform as diurnal heating erodes away at remnant convective inhibition in place. Vertical development of the afternoon cu will tap into mixed layer CAPE values on the upwards of 2500 J/kg to spark strong to possibly severe thunderstorms, especially across the northeast portions of the forecast area. Shear values will be more utilized east of the Appalachians, so organization of storms will be more isolated in nature in our neck of the woods. Primary hazards that will be monitored with convection this afternoon will be damaging winds, large hail, and localized water issues from heavy downpours. Opted to not extend the higher potential of POPs along the western flank of the line based on timing and latest analysis of higher resolution models. Lingering showers will hug the mountains after midnight into Thursday morning, while the remainder of the area begins to feel the influence of surface high pressure and the eastern extent of ridging aloft. Dry weather then triumphs for the concluding hours of the period. Hot and muggy conditions currently reside over the Central Appalachians with most reporting sites observing temperatures stretching into the low 90s and dew points slowly rising into the upper 60s/low 70s. Heat index values have crossed into the triple digits across areas along the Ohio River Valley, which warranted the Heat Advisory in effect until this evening. Lack of a cold airmass dropping down in the wake of the cold front will maintain warm temperatures on Thursday, but knocked down closer to the climatological norm for this time of year in comparison to today. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 240 PM Wednesday... High pressure sliding over or just north of the area will help to keep the region dry in this period with partly to mostly sunny skies and winds on the light side. Temps may warm slightly from Thursday, but still expecting mountain highs in the 70s and lower elevation highs in the 80s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 240 PM Wednesday... As the high pressure area slides off the Mid-Atlantic coast, low level winds will shift and bring increasing moisture back to the area on Saturday. As a result, we may be able to fire off a few showers or thunderstorms Saturday afternoon or evening, with the best chances in the southern part of the CWA, and perhaps up the higher terrain on the eastern border. However, a much more coherent area of precipitation is expected Sunday afternoon into Sunday night as a cold front approaches from the northwest and passes through the area. We'll have to assess the severe potential as it gets closer, but as of now, while instability may be decent ahead of the front, shear may be minimal. Behind the front, we can expect clear skies with cooler and much more comfortable weather. Highs Monday and Tuesday are forecast for the upper 70s to lower 80s at lower elevations, with dewpoints down into the 50s, and perhaps even upper 40s in some spots. A wind shift and increasing heights may allow for temps to start rising again on Wednesday. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 855 PM Wednesday... Strong to severe thunderstorms moving southeast through WV impacting this evening, impacting CRW, CKB and EKN right at the start of the period, will also impact BKW 01Z-03Z before moving out of the area around 04Z. Fog may develop at these sites overnight and break up around dawn. MVFR stratocu accompanying and following the thunderstorms may also reform early Thursday morning in and near the mountains. High pressure building into the area will then bring MVFR conditions late Thursday morning through Thursday afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Thunderstorm impacts early on will vary with additional amendments likely needed. Fog and stratocu may vary into Thursday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 06/23/22 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H L M M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H L L L L L L PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H M L M M M L AFTER 00Z FRIDAY... IFR stratus/fog possible Friday morning along the eastern slopes of the higher terrain. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/TRM/MEK NEAR TERM...TRM/MEK SHORT TERM...FK LONG TERM...FK AVIATION...TRM
Hazardous weather outlook, Jun 22, 8:11 PM EDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 811 PM EDT Wed Jun 22 2022 OHZ087-WVZ005-006-013>015-025>027-034-515>520-240015- Lawrence OH-Wayne-Cabell-Lincoln-Putnam-Kanawha-Logan-Boone-Clay- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 811 PM EDT Wed Jun 22 2022 ...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for portions of southeast Ohio, and much of southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms could produce damaging winds and large hail this evening. There is a marginal risk for excessive rainfall, with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ007>011-016>020-028>032-039-040-521>526-240015- Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie- Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 811 PM EDT Wed Jun 22 2022 ...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for much of northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms could produce damaging winds and large hail this evening. There is a marginal risk for excessive rainfall, with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-240015- Greenup-Carter-Boyd-Lawrence KY- 811 PM EDT Wed Jun 22 2022 ...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast Kentucky. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Isolated thunderstorms could produce damaging winds and large hail this evening. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-033-240015- Dickenson-Buchanan-Mingo-McDowell- 811 PM EDT Wed Jun 22 2022 ...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southwest Virginia and far southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Isolated thunderstorms could produce damaging winds and large hail this evening. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>086-240015- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- 811 PM EDT Wed Jun 22 2022 This Hazardous Weather Outlook is for much of southeast Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Local storm report, Jun 22, 8:25 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
825 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG 5 WNW OAK HILL 38.93N 82.65W
06/22/2022 JACKSON OH 911 CALL CENTER
5 TREES DOWN IN THE AREA.
&&Local storm report, Jun 22, 8:31 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
831 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HEAVY RAIN 1 W PHILIPPI 39.15N 80.06W
06/22/2022 E0.27 INCH BARBOUR WV PUBLIC
&&Special weather statement, Jun 22, 8:32 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
832 PM EDT Wed Jun 22 2022
WVZ030>032-039-040-525-526-230100-
Barbour WV-Northwest Randolph WV-Harrison WV-Taylor WV-Upshur WV-
Lewis WV-Southeast Randolph WV-
832 PM EDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of northeastern
Randolph, southwestern Taylor, northern Lewis, northern Upshur,
Barbour and southern Harrison Counties through 900 PM EDT...
At 832 PM EDT, Doppler radar was tracking a strong thunderstorm over
Philippi, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksburg, Elkins, Buckhannon, Weston, Philippi, Audra State Park,
Bridgeport, Belington, Stonewood, Nutter Fort, Anmoore, Jackson Mill,
West Milford, Junior, Lost Creek, Jane Lew, Montrose, Pheasant Run,
Wolf Summit and Bowden.
This includes the following highways...
Interstate 79 between mile markers 95 and 118.
Route 50 in West Virginia between mile markers 72 and 75, and near
mile marker 80.
Route 33 between mile markers 1 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northeastern West Virginia.
&&
LAT...LON 3886 7954 3904 8065 3929 8046 3923 7981
3913 7984 3908 7978 3904 7978 3900 7961
TIME...MOT...LOC 0032Z 318DEG 16KT 3913 8007
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Local storm report, Jun 22, 8:39 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
839 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 3 NE ALBANY 39.26N 82.16W
06/22/2022 ATHENS OH PUBLIC
REPORTS OF SEVERE DAMAGE TO TREES AND HOMES,
DOWN POWER LINES. HEAVY WIND, CLOUDS WITH
ROTATION.
&&Local storm report, Jun 22, 8:47 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
847 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 6 S SUMMERSVILLE 38.20N 80.85W
06/22/2022 E1.00 INCH NICHOLAS WV TRAINED SPOTTER
&&Local storm report, Jun 22, 8:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
854 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 6 W GREENUP 38.58N 82.94W
06/22/2022 GREENUP KY 911 CALL CENTER
TREE DOWN.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:05 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam | 25 min |
| Jun 22, 8:16 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Taylor | 14 min |
| Jun 22, 8:18 PM EDT | Special Weather Statement | RLX | Fayette | 27 min |
| Jun 22, 8:22 PM EDT | Special Weather Statement | RLX | Cabell, Kanawha, Lincoln, Putnam | 38 min |
| Jun 22, 8:29 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 31 min |
| Jun 22, 8:31 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas | 29 min |
| Jun 22, 8:32 PM EDT | Special Weather Statement | RLX | Barbour, Harrison | 28 min |
| Jun 22, 8:45 PM EDT | Flash Flood Warning | RLX | Barbour, Harrison | 9 hr |
| Jun 22, 8:54 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha | 36 min |
| Jun 22, 9:03 PM EDT | Flash Flood Warning | RLX | Fayette, Nicholas | 9 hr |
| Jun 22, 9:18 PM EDT | Special Weather Statement | RLX | Fayette | 27 min |
| Jun 22, 9:33 PM EDT | Special Weather Statement | RLX | Fayette, Raleigh | 27 min |
| Jun 22, 9:36 PM EDT | Special Weather Statement | RLX | Barbour, Harrison, Randolph, Taylor, Upshur | 24 min |
| Jun 22, 9:47 PM EDT | Flash Flood Warning | RLX | Barbour | 5 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.